Feb 12, 2013
I have been positive for well over 20 years. After being on saquinivir (later Invirase) since 1996, I had no viral load until after a kidney transplant. At that point, it was determined which drugs I was resistent. I was put on Selzentry, Sustiva, Prezista, Norvir, and Epivir. (The later 2 drugs I had already been on.) My viral load is undetectable again. I am 4+ years with the transplant. Shortly after my drug change, I started experiencing dizziness, fatigue and the worst symptom, numbness/strange sensations in my feet. It is impairing my driving. MRI's were taken of the brain, neck and spineshowing no abnormalities. There seems to be little data of patient experience with Selzentry, but my hunch is that this drug is the root of my problem. Is there any evidence I am correct? I drove fine for the first few months after my transplant until the drug change. PS I switched a few months in from Sustive to Intelence.
| Response from Dr. Henry
I rarely use efavirenz with boosted protease inhibitors due to concern about drug interactions and excessive drug side effects. Selzentry (maraviroc) as you note has not been associated with clear increased risk for peripheral neuropathy. Options can be limited in the setting of drug resistance but if you have no history of resistance to integrase inhibitors switching from Sustiva or Selzentry to raltegravir might be worth discussing. If you have history of NNRTI class drug resistance then etravirine is another option. If it becomes clear that one of your HIV drugs seems to be driving the symptoms you are having then another option to consider on a trial basis would be to use Fuzeon to replace the offending drug to observe what happens to you foot complaints. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.